Many teens and young adults take medication for their acne, but a new study has found that popular acne treatments such as Roaccutane and Accutane can double the risk of eye infections.
Infections of the eye, including conjunctivitis or sties, have been associated with acne drugs in the past but this study, published in the May edition of the Archives of Dermatology, is the first to actually prove and quantify a statistical link between acne treatments and eye infections.
Researchers from the School of Public Healthat the Sackler Faculty of Medicine,Tel Aviv University found that on a study of 15,000 young adults, with a percentage taking Accutane or Roaccutane for their acne, double the percentage of those on the acne medication developed eye infections than those who were not on any medication for their acne.
A common side effect of Accutane and Roaccutane is dryness of skin and lips, so it’s logical that these medications would also effect the lubrication of the eyelids, specifically the oil glands along the rim of the eyelid, which explains the eye infection link. Tears are crucial as they wash away bacteria and viruses that can lie on the eye or its lid. Infection of the gland itself can lead to sties, which are also more common in people taking medication for acne.[quote]Rubbing of the eyes due to dryness can also increase the risk of infection and also lead to dry and inflamed skin around the eye.[/quote]
So if you are taking or considering taking acne medication, minimise the risk of eye infections by;
- use lubricating eye drops
- clean eye lids with a warm water compress regularly
- use an anti-inflammatory and anti-itching eye product around the eye to help prevent inflammation of the eyelids or excessive eye rubbing or itching